MAUDE Adverse Event Report: VASCULAR SOLUTIONS, LLC TURNPIKE SPIRAL; CATHETER

VASCULAR SOLUTIONS, LLC TURNPIKE SPIRAL; CATHETER
Model Number 5640
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/18/2022
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: during procedure, patient ao pressure dropped dramatically.Physician removed the alleged catheter and found that part of the tip was dislodged.Then physician used a snare to take out the dislodged part.Finally used another brand microcatheter to complete the procedure without any problem.
 
Additional Manufacturer Narrative
A review of device history records will be conducted.A follow-up report will be issued after the investigation is complete.
 
Additional Manufacturer Narrative
There was no product returned for this complaint.No returned product evaluation could be completed.The device history record was reviewed and indicated no non-conformities related to this lot, therefore, supporting the device met material, assembly, and performance specifications prior to shipment.Case details were reviewed.A patient underwent a pci procedure.The event description states ao pressure dropped dramatically.The physician removed the catheter and found the tip to be dislodged.It is unknown what damages could have occurred on the tip or shaft of the catheter.Additional information was requested from the account.A response was received.The turnpike spiral was used to gain more advancement into the vessel.The vessel was heavily calcified.It is unknown if the tip was trapped in the calcification and rotated against resistance with more than two consecutive turns.The ifu was reviewed, and the following warning and precautions were noted: - never advance, withdraw, or rotate an intravascular device against resistance until the cause of the resistance is determined by fluoroscopy.Movement of the catheter or guidewire against resistance may result in separation of the catheter or guidewire tip, other device damage, or vessel injury.- do not rotate the catheter more than two (2) consecutive 360° rotations in either direction if the distal tip becomes lodged and is not also rotating, as it may result in separation of the catheter, damage to the catheter, or vessel injury.- exercise care in handling the catheter during a procedure to reduce the possibility of accidental breakage, bending, or kinking.Account stated that the catheter was used per ifu.Physician used a snare to remove the dislodged part.No fluoroscopic images of the issue or angiograms were shared.It is unknown if there was a vessel damage due to dislodgement causing the drop in aortic pressure.Per ifu, hypotension is identified as potential adverse effects that may be associated with the use of the turnpike catheters.Procedure was completed with another microcatheter of unknown model.No patient injury noted.Based on the information, the most likely root cause of the issue is undeterminable.
 
Additional Manufacturer Narrative
Supplemental/follow-up report: returned product evaluation: unit was returned on 04/14/2022 and investigated on 04/26/2022.Blood particulates were noted on the catheter.The tip was observed to be severely damaged.Approximately 5 mm of tip material was found to be separated from the main shaft of the tip.The liner was exposed with the braid material of the shaft untangled.Case details were reviewed.A patient underwent a pci procedure.The event description states ao pressure dropped dramatically.The physician removed the catheter and found the tip to be dislodged.One unit of turnpike was returned to vsi/teleflex for evaluation.The tip was severely damaged with approximately 5mm of tip material missing from the shaft.The liner was observed to be exposed and the braid was untangled with some tip material showing signs of being fatigued.Damages are likely to have occurred during use against a heavily calcified vessel.The ifu (106277 rev a) was reviewed, and the following warning and precautions were noted never advance, withdraw, or rotate an intravascular device against resistance until the cause of the resistance is determined by fluoroscopy.Movement of the catheter or guidewire against resistance may result in separation of the catheter or guidewire tip, other device damage, or vessel injury.Do not rotate the catheter more than two (2) consecutive 360° rotations in either direction if the distal tip becomes lodged and is not also rotating, as it may result in separation of the catheter, damage to the catheter, or vessel injury exercise care in handling the catheter during a procedure to reduce the possibility of accidental breakage, bending, or kinking additional information was requested from the account.A response was received.Turnpike was used to gain more advancement into the vessel.The vessel was heavily calcified.Based on the product return, the damages noted on the tip is indicative of excessive use or rotation of the turnpike against resistance.It is likely during the gain of further advancement into the vessel, which is heavily calcified, the turnpike could have been subjected to excessive rotation incurring the damages at the tip subsequently leading to tip material damages and separation.Physician used a snare to remove the dislodged part.No fluoroscopic images of the issue or angiograms were shared.It is unknown if there was a vessel damage due to dislodgement causing the drop in aortic pressure.Per ifu, hypotension is identified as potential adverse effects that may be associated with the use of the turnpike catheters.Procedure was completed with another microcatheter of unknown model.No patient injury noted.A manufacturing record review was completed and no related non-conformances were found.Based on the information, the most likely root cause of the issue is user error.

Brand Name
TURNPIKE SPIRAL
Common Device Name
CATHETER
Manufacturer (Section D)
VASCULAR SOLUTIONS, LLC
6464 sycamore court north
minneapolis MN 55369
Manufacturer (Section G)
VASCULAR SOLUTIONS, LLC
6464 sycamore court north
minneapolis MN 55369
Manufacturer Contact
mary haufek
6464 sycamore court north
minneapolis, MN 55369
7636564300
MDR Report Key13744536
Report Number2134812-2022-00024
Device Sequence Number17279239
Product Code DQY
UDI-Device Identifier10841156105082
UDI-Public10841156105082
Combination Product (Y/N)N
Initial Reporter CountryHK
PMA/510(K) Number
K191560
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/07/2023
Device Model Number5640
Device Catalogue Number5640
Device Lot Number714901
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/18/2022
Supplement Date Received by Manufacturer02/18/2022
02/18/2022
Initial Report FDA Received Date03/12/2022
Supplement Report FDA Received Date04/06/2022
05/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/14/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown